Turn on thread page Beta
    • Thread Starter
    Offline

    11
    ReputationRep:
    I'm taking Stangyl (Trimipramin), which is an antidepressant, for migraine prevention. I only get 25 mg a day, which is much less than what you would get for depression and I feel like it's helping a lot with my headaches, as in they got a lot less. I've been suffering from really bad migraine and tension headaches for years, so I went to hospital a few weeks ago and they're now trying the antidepressants therapy. However, since then I have gained 3 kg, which is very unusual for me and even though I'm thin,I hate gaining weight and it makes me very uncomfortable with my body. My doctor said I shouldn't be gaining any more weight now, that it would just happen during the first week, but then a few weeks ago he said I shouldn't be gaining weight at all if I kept eating normally, which I did.
    I know I'm only taking a very small dose, but I'm convinced the wight gain is related to the antidepressants. Any of you have any experience with that? I really wanna get off it and start taking something else now, because I can't stand the thought of gaining any more...
    Offline

    1
    ReputationRep:
    Well, I know that when you take antidepressants for depression the side effects are more in the first few weeks. Maybe weight gain is a side effect but if that is the case it shouldn't happen too much more.
    Offline

    1
    ReputationRep:
    Trimipramin is a tricyclic antidepressant, and has a similar effect on the body as Doxepin.

    One of the common side effects of taking Doxepin or related antidepressants is an increased appetite and massive weight gain.

    I've been perscribed both Diazepam and Efexor XL (Venlafaxine Hydrochloride).

    Diazepam was perscribed to me as a muscle relaxant, and it was wonderful for the time I was taking it. It's supposed to relieve tension and anxiety, with the only adverse side effects becoming more apparent at higher dosages (I was on 25mg per day).

    Venlafaxine is perscribed by some doctors to allieviate migraines, but there can be more serious side effects, again depending on dosage.

    You should definitely consult your doctor about the medication you're on. There will be alternatives to Trimipramin. If your doctor isn't happy to recommend anything else, then (if possible) see another doctor and get a second opinion on the matter.
    • Thread Starter
    Offline

    11
    ReputationRep:
    Erm, the thing is, I'm gaining weight by the day. Seriously. Only a few hundred gram each day, but that makes a few kg a month and I'm supposed to take them for up to 9 months. I've been on them for 4 weeks now and already 3kg. I admit I'm paranoid about my weight and I've been through eating disorders, so that makes it especially bad, but I really can't stand the thought of gaining anymore. And my doctor said you shouldn't gain weight at all if you don't eat differently, which is absolutely untrue because I haven't changed my eating habits a bit. It's so frustrating. You take medication for one thing and then you get another problem instead..
    • Thread Starter
    Offline

    11
    ReputationRep:
    (Original post by jazznaz)
    Trimipramin is a tricyclic antidepressant, and has a similar effect on the body as Doxepin.

    One of the common side effects of taking Doxepin or related antidepressants is an increased appetite and massive weight gain.

    I've been perscribed both Diazepam and Efexor XL (Venlafaxine Hydrochloride).

    Diazepam was perscribed to me as a muscle relaxant, and it was wonderful for the time I was taking it. It's supposed to relieve tension and anxiety, with the only adverse side effects becoming more apparent at higher dosages (I was on 25mg per day).

    Venlafaxine is perscribed by some doctors to allieviate migraines, but there can be more serious side effects, again depending on dosage.
    I know, but the thing is that I do not have an increased appetite and I haven't been eating more than before. I eat very little altogether, so I don't understand how I can gain weight. Seriously, this morning I weighed 300 grams more than yesterday and I barely ate 300 g worth of food in between..
    Offline

    1
    ReputationRep:
    My understanding is that the drug will affect the way your body metabolises food and that is what will cause you to gain weight.

    EDIT: I don't want to sound like I think I know more than your doctor does... I'm just going by what I know from my own experiences with antidepressants.
    Offline

    14
    ReputationRep:
    weight gain happened to me also so I came off the pills (Paroxetine), and so did the weight
    • Thread Starter
    Offline

    11
    ReputationRep:
    So are you saying that when I stop taking them, I might lose the weight again? Hopefully ...
 
 
 
Reply
Submit reply
Turn on thread page Beta
TSR Support Team

We have a brilliant team of more than 60 Support Team members looking after discussions on The Student Room, helping to make it a fun, safe and useful place to hang out.

Updated: August 1, 2007
Poll
Did you get less than your required grades and still get into university?

The Student Room, Get Revising and Marked by Teachers are trading names of The Student Room Group Ltd.

Register Number: 04666380 (England and Wales), VAT No. 806 8067 22 Registered Office: International House, Queens Road, Brighton, BN1 3XE

Write a reply...
Reply
Hide
Reputation gems: You get these gems as you gain rep from other members for making good contributions and giving helpful advice.